New York, 2003

Heavy Snow in New York, December 2, 2003

December 2, 2003 · NWS BGM · 2 events in 2 counties and zones

A cold front moved through central New York the morning of the 1st. Rain showers with the front changed to snow showers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through central New York the morning of the 1st. Rain showers with the front changed to snow showers. The cold air behind the front set off lake effect snow showers. Lake effect snow bands off of Lake Ontario organized in the early afternoon of the 1st, then continued into the early morning of the 2nd when it ended. Snowfall amounts were 6 to 10 inches. Snowfall rates approached 2 inches an hour the evening of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 1, 9:03 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 1, 9:03 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
903 PM EST MON DEC 01 2003

.DISCUSSION...
SO FAR MESOETA IS DOING A GOOD JOB DIAGNOSING THE BAND MOVEMENT.
SHORT WAVE MOVING WITHIN STRONG UPPER LEVEL FLOW WILL TEMPORARILY
PULL BAND NORTHWARD. WITHIN OUR FA NORTHERN ONEIDA WILL BE TARGETED
THROUGH MIDNIGHT. THERE IS SOME DIRECTIONAL SHEAR SO BAND IS NOT
LIKELY TO BE AS FOCUSED THIS EVENING.

BETWEEN 6Z AND 8Z THE FLOW SHIFTS TO 300 DEGREES AND THE FLOW FROM
THE SURFACE TO 850 TIGHTENS NOTICEABLY. THIS SHOULD PRODUCE AN
INTENSE CONCENTRATED BAND TOWARD SYRACUSE AND HAMILTON. THE FLOW
WILL ONLY SLIGHTLY SHIFT THROUGH TUESDAY AFTERNOON TOWARD SYRACUSE,
AUBURN, AND CORTLAND.

ONLY CONCERN I HAVE FROM LOOKING AT MOST RECENT MESOETA PROG IS FOR
ACCUMULATION OVER SENECA AND S CAYUGA POTENTIALLY REACHING WARNING
CRITERIA. MESOETA DEPICTS INTENSE 925MB CONVERGENCE AT 12Z OVER
THESE COUNTIES, WITH FLOW ALOFT ALIGNED TIGHTLY INTO HEAVY BAND
SHEAR PROFILE.

STILL WAITING FOR SPOTTERS TO GIVE US SOME EARLY EVENT GROUND TRUTH.
HOLLAND PATENT RECEIVED 5.5 INCHES OVER EASTERN ONEIDA CO. IN THE
MEANTIME THE CURRENT FORECAST IS IN GOOD SHAPE...AS IS THE CURRENT
WARNING/ADVISORY BREAKDOWN.

PADAVONA

PREVIOUS DISCUSSION -

LAKE EFFECT IS THE STORY FOR THIS FCST AREA DURING THIS PERIOD. LAKE
INDUCED SNOW SHOWERS AND SQUALLS HAVE BEEN MOVING OVER MOST OF CNY
AND NE PA TODAY...BUT WILL DISSIPATE THIS EVENING AS S/WV TROF PULLS
EAST. DOWN WIND OF LAKE ONTARIO...ENVIRONMENTAL STABILIZATION WILL
ALLOW SNOW SHOWERS TO CONSOLIDATE INTO A SINGLE BAND THIS EVENING
AHEAD OF AN ARCTIC FRONT. PER ETA/MM5 MODELS...EXPECT THIS TO BE A
290-295 FLOW INITIALLY TARGETING THE SYR-UCA CORRIDOR FROM LATE
TODAY TO LATE EVENING. SATL PIX AND CANDIAN/NRN NY RADARS SHOW
UPSTREAM LAKE CONNECTIONS AND EXPECT THIS TO CONTINUE. ARCTIC FRONT
AND MIDLVL SUPPORTING S/WV WILL BACK FLOW TO MORE OF A 270 FLOW TWD
02-03Z WHICH THEN CAUSES BAND TO TARGET SRN TUG HILL PARTS OF NRN
ONEIDA COUNTY FOR 2-4 HOURS. MEANWHILE...LAKE BASED INSTABILITY
CLIMBS FROM MODERATE TO EXTREME WITH INVERSION LEVELS LIFTING ABOVE
10K FT. A PRIME SCENARIO FOR DEEP LAKE CONVECTION WITH BLINDING
SNOWFALL RATES EASILY IN EXCESS OF 1/HOUR. THUNDER AND LIGHTNING
POSSIBLE WITH THIS ACTIVITY AND WILL MENTION IN STATEMENTS. AFT
ABOUT 06-07Z...COLD AIR DEEPENS BEHIND ARCTIC FRONT AND 290-300 FLOW
BANDS BECOME RE-ESTABLISHED OVERNIGHT AND INTO TUESDAY WITH FLOW
GRADUALLY BECOMING MORE MULTI-BAND 330 DEGREES TUES PM. EXTREME
INSTABILITY REGIME THEN IN PLACE...AND BANDS WILL STRETCH WELL DOWN
INTO THE SRN TIER AND NRN PA. ANOTHER EMBEDDED H7 S/WV WILL ENHANCE
MATTERS. SOME POSSIBILITY THAT FINGER LAKE ENHANCEMENT COULD COME
INTO PLAY FOR TOMPKINS/TIOGA AND BRADFORD LATER TOMORROW AS FLOW
SHIFTS MORE NORTHERLY.

SNOW ACCUMS TRICKY AS THERE WILL BE CONSIDERABLE SHIFTING AND
REPOSITIONING OF BANDS...BUT INSTABILITY AND CONNECTIVITY WITH UPPER
LAKES COULD CAUSE 1-3/HOUR RATES. WILL CONTINUE WARNING FOR NRN
ONEIDA CO...ALTHOUGH RESIDENCE TIME OF BAND A LITTLE LESS THAN PREV
EXPECTATIONS. STILL THINK WARNING AMOUNTS LIKELY WEST OF ROUTE 26
AND IN THE ROME AREA...BUT NOT SO CONFIDENT ABOUT HIGH ACCUMS TWD
BOONVILLE. WILL UPGRADE COUNTIES JUST SOUTH AND WEST TO WARNING AS
290 FLOW TARGETS THE SYR-UCA AREA FOR MANY HOURS. ADVISORIES NOW
BEING POSTED DOWN ACROSS NRN SUSQUEHANNA REGION AS NORTHERN SECTIONS
OF THOSE COUNTIES STAND TO SEE 6.

HIGH PRES AND SYNOPTIC DRYING GRADUALLY INFILTRATES THE REGION TUES
NITE AND WEDS. INVERSION LOWERS...BUT 850 MB RIDGE AXIS REMAINS WELL
WEST OF AREA WITH NNWLY FLOW OVER CWA. STILL FIND IT PRUDENT TO
CONTINUE PLENTY OF CLOUDS AND CHC SNOW SHOWERS OR FLURRIES RIGHT
THROUGH WEDNESDAY. CLOUDS LIKELY BREAKING UP ON THE DOWNSLOPE INTO
NE PA FOR PARTLY SUNNY WEDS.

LONG TERM (WED NGT - MON)...
FIRST HALF OF EXTENDED WILL BE EASY WITH HIGH PRESSURE BUILDING IN
FOLLOWED BY A HARDER FORECAST WITH DEEP UL LOW IN THE NE US.  WED
NGT AND THU UL RIDGE FINALLY MOVES OVER THE CWA.  THIS AND WAA WILL
FINALLY BRING AN END TO THE LES WHICH IS OCCURRING NOW.  THIS FAIR
WX WILL BE SHORT LIVED AS SW FLOW BRINGS MOISTURE BACK AHEAD OF A
SHARP UL TROF. THE TROF WILL CLOSE OFF IN MID ATLANTIC REGION.
ENOUGH COLD AIR UNDER CLOSED LOW FOR SNOW BUT LOCATION WILL BE
CRUCIAL FOR US TO GET THE SNOW.  IT COULD SNOW SOUTH OF CWA WITH
RAIN HERE.  FOR NOW WENT WITH CHC POPS OF RAIN OR SNOW.  THIS STORM
WILL SLOWLY MOVE NE OUT TO SEA SAT INTO MON. STAYED CLOSE TO MEX
TEMPS.

&&

AVIATION...
CELLULAR LAKE EFFECT SNOW SHOWERS ATTM CAUSING VSBY  TO DROP BELOW 1
MILE AND CIG TO GO BELOW 1000 FEET.  THEY DO NOT LAST LONG WHEN IT
HAPPENS. BETTER LES WILL SET UP LATE TODAY INTO TONIGHT WHEN COLDER
AIR MOVES SE INTO CWA. 850 MM5 PUTS A SINGLE BAND INTO SYR THIS EVE.
UCA MAY ALSO GET SOME OF THIS THIS BUT NOT FOR AS LONG. LATE TONIGHT
THE FLOW SHIFTS TO 320. THIS MEANS MULTIBAND AND FINGER LAKE BANDS.
ITH MAY HAVE THE LOWEST CONDITIONS TUE WHILE UCA WILL BE N AND E OF
MOST OF IT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING TONIGHT AND TUESDAY FOR ONEIDA,
ONONDAGA, MADISON COUNTIES.
LAKE EFFECT SNOW ADVISORIES TONIGHT AND TUESDAY FOR SOUTHERN CAYUGA,
CORTLAND, CHENANGO AND OTSEGO COUNTIES.

PA...NONE.

&&

BREWSTER/CHAMPNEY
Hazardous weather outlook, Dec 1, 4:40 PM EST, 7 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EST MON DEC 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT...
ARCTIC AIR POURING OVER LAKE ONTARIO WILL BRING SIGNIFICANT
ACCUMULATING SNOWFALL TO PARTS OF NORTH CENTRAL NEW YORK. SEVERAL
INCHES OF SNOW IS LIKELY IN LOCALIZED AREAS DOWNWIND OF LAKE
ONTARIO. SEE ALBWSWBGM (WWUS41 KBGM) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...LAKE EFFECT SNOWS WILL CONTINUE ON TUESDAY
AND TUESDAY NIGHT. FAIR WEATHER IS FORECAST FOR MID WEEK, THEN RAIN
OR SNOW IS POSSIBLE FRIDAY AND THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER,
SNOW SPOTTERS ARE ENCOURAGED TO RELAY ACCUMULATION REPORTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oneida

When
December 2, 12:00 AM EST to 3:00 AM EST
Where
Northern Oneida forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oneida

When
December 2, 12:00 AM EST to 3:00 AM EST
Where
Southern Oneida forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328841, 5328842.